Hail, Dallas
- When
- March 28, 1:40 PM CST
- Where
- Dallas County, Sparkman
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.920, -92.850
The arrival of a cold front triggered a number of severe thunderstorms in southern Arkansas during the afternoon and early evening of the 28th. Large hail was the most common form of severe weather, but there were a couple of reports of damaging winds as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The arrival of a cold front triggered a number of severe thunderstorms in southern Arkansas during the afternoon and early evening of the 28th. Large hail was the most common form of severe weather, but there were a couple of reports of damaging winds as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 28, 12:27 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 127 PM CDT FRI MAR 28 2014 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... SFC FRONTAL BOUNDARY LIES ACROSS CENTRAL ARKANSAS AT THIS TIME...AND IS MOVING RATHER SLOWLY TO THE SOUTH. AN UPPER LEVEL SHORTWAVE IS APPROACHING FROM THE SW AND HELPING TO FIRE OFF CONVECTION THAT IS HEADED NEWD ACROSS THE STATE RIGHT NOW. AREA OF GREATEST CONCERN IS ACROSS THE SOUTHERN TWO OR THREE ROWS OF COUNTIES. SFC BASED DYNAMICS ARE NOT ALL THAT SPECTACULAR BUT THERE IS SUFFICIENT CAPE AND INSTABILITY TO WARRANT A CONCERN...PRIMARILY FOR HAIL...AND SECONDARILY FOR STRAIGHT LINE WIND DAMAGE. THERE HAS BEEN SOME BREAKS IN THE CLOUD COVER ACROSS THE SOUTH TODAY WHICH HAS ALLOWED TEMPERATURES TO CLIMB WELL INTO THE 70S WITH DEWPOINTS IN THE 60S. ALTHOUGH THE FOCUS WILL PRIMARILY BE ON THE SOUTHERN COUNTIES...HAIL COULD ALSO OCCUR FURTHER TO THE NORTH...INCLUDING AREAS NORTH OF THE FRONTAL BOUNDARY. WOULD NOT BE SURPRISED IF WE START TO GET A FEW REPORTS OF HAIL FROM THE EXISTING CONVECTION OVER THE NEXT FEW HOURS. SHORTWAVE SHOULD EXIT LATER TONIGHT AND THE SURFACE FRONT SHOULD PUSH THROUGH THE CWA ALLOWING HIGH PRESSURE TO BUILD IN OVER THE WEEKEND. BOTH SATURDAY AND SUNDAY SHOULD BRING FAIRLY PLEASANT WEATHER...AND RETURN SOUTHERLY FLOW SHOULD START TO SET IN BY SUNDAY NIGHT AS THE SFC HIGH MOVES TO THE EAST. IT LOOKS LIKE SIGNIFICANT SURFACE MOISTURE WILL NOT RETURN UNTIL LATE MONDAY. && .LONG TERM....MONDAY THROUGH THURSDAY. FORECASTS WILL CONTINUE REFLECT THE POTENTIAL FOR A POTENT FRONTAL SYSTEM TO AFFECT THE STATE DURING THE WED.- THU. TIME FRAME. TOO EARLY TO ADDRESS SPECIFIC SENSIBLE WEATHER ELEMENTS...HOWEVER THERE IS A POTENTIAL FOR ORGANIZED SEVERE STORMS DURING THIS PERIOD. NEAR NORMAL TEMPERATURES WILL PREVAIL THROUGH MOST OF THIS PERIOD...WITH A COOL SPELL EXPECTED LATE. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 47 63 39 68 / 80 0 0 0 CAMDEN AR 53 69 39 72 / 90 0 0 0 HARRISON AR 40 60 40 69 / 50 0 0 0 HOT SPRINGS AR 47 67 39 70 / 60 0 0 0 LITTLE ROCK AR 47 66 41 69 / 70 0 0 0 MONTICELLO AR 55 68 43 71 / 100 10 0 0 MOUNT IDA AR 44 68 35 74 / 60 0 0 0 MOUNTAIN HOME AR 40 63 39 71 / 70 0 0 0 NEWPORT AR 47 62 38 68 / 90 10 0 0 PINE BLUFF AR 50 66 41 68 / 90 10 0 0 RUSSELLVILLE AR 44 68 36 72 / 50 0 0 0 SEARCY AR 45 67 37 67 / 80 0 0 0 STUTTGART AR 50 65 41 67 / 90 10 0 0 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...53 / LONG TERM...55
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1145 AM CDT FRI MAR 28 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1145 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM MID AFTERNOON TO THE EVENING HOURS...ACROSS AREAS ALONG AND TO THE SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE THREATS WITH THESE SEVERE THUNDERSTORMS. A SOMEWHAT ENHANCED RISK FOR VERY LARGE HAIL...AND WIDESPREAD DAMAGING WIND GUSTS...EXISTS ACROSS AREAS ALONG AND TO THE SOUTH OF A LINE FROM MENA...TO MONTICELLO. A COLD FRONT IS EXPECTED TO SLOWLY ACCELERATE THROUGH THE STATE LATER THIS AFTERNOON...AS UPPER LEVEL ENERGY APPROACHES FROM THE WEST. THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON WILL HAVE THE POTENTIAL TO DEVELOP QUICKLY...AND ORGANIZE INTO A THUNDERSTORM COMPLEX. FORECAST PROFILES OF WIND...TEMPERATURE...AND MOISTURE ARE SUPPORTIVE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. RELATIVELY WEAK LOW LEVEL WIND FLOW IS EXPECTED TO LIMIT THE POTENTIAL FOR TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SLIGHT RAIN CHANCES RETURN EARLY IN THE WEEK...WITH A MORE ROBUST STORM SYSTEM POTENTIALLY IMPACTING THE STATE BY MID WEEK. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY INTO THURSDAY AS THE STORM SYSTEM APPROACHES ARKANSAS. THIS COULD BRING A THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL. THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND THE ULTIMATE TRACK AND TIMING WILL PLAY A MAJOR ROLE IN WHAT TYPE OF IMPACTS ARKANSAS MAY EXPERIENCE. IF THE STORM SYSTEM SPEEDS UP OR SLOWS DOWN...THEN THE TIMING OF IMPACTS MAY CHANGE DRAMATICALLY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN THE SLIGHT RISK AREA...ESPECIALLY BETWEEN 3 AND 9 PM. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55/226
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 154 PM CDT FRI MAR 28 2014 ARZ031-038-039-041>043-281920- CONWAY AR-GARLAND AR-MONTGOMERY AR-PERRY AR-SALINE AR-YELL AR- 154 PM CDT FRI MAR 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YELL...NORTHWESTERN SALINE...WESTERN PERRY...NORTHEASTERN MONTGOMERY...NORTHERN GARLAND AND EXTREME SOUTHWESTERN CONWAY COUNTIES UNTIL 215 PM CDT... AT 154 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF PLAINVIEW TO 4 MILES NORTHEAST OF GAP CREEK REC AREA...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LAKE OUACHITA... HOT SPRINGS VILLAGE... PLAINVIEW... NIMROD LAKE... LENA LNDG REC AREA... LAKE OUACHITA SP... LAKE CORONADO... LAKE BALBOA... JESSIEVILLE... SUNLIGHT BAY PARK... ROVER... ONYX... NIMROD... MOUNTAIN VALLEY... MT TABOR... LAKE PINEDA... LAKE LAGO... LAKE DESOTO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3508 9292 3461 9286 3458 9343 3496 9346 TIME...MOT...LOC 1855Z 264DEG 23KT 3495 9340 3458 9339 55
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 220 PM CDT FRI MAR 28 2014 ARZ022-031-038-039-042-043-054-281950- CONWAY AR-GARLAND AR-HOT SPRING AR-PERRY AR-POPE AR-SALINE AR-YELL AR- 220 PM CDT FRI MAR 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELL...WESTERN SALINE...SOUTHERN POPE...WESTERN PERRY...NORTHERN HOT SPRING... EASTERN GARLAND AND SOUTHWESTERN CONWAY COUNTIES UNTIL 245 PM CDT... AT 220 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF MOSLEY TO 4 MILES WEST OF LAKE HAMILTON...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... LAKE HAMILTON... HOT SPRINGS VILLAGE... HOT SPRINGS... PINEY... LAKE CATHERINE... ROCKWELL... ROCKPORT... POTTSVILLE... PETIT JEAN STATE PARK... PETIT JEAN RIVER WMA... PETIT JEAN MTN... OLA... NIMROD LAKE... MOUNTAIN PINE... MOSLEY... LONSDALE... LONG MTN... LAKE WINONA... THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 96 AND 103. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 97. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3529 9288 3438 9276 3433 9319 3519 9331 TIME...MOT...LOC 1920Z 259DEG 23KT 3514 9324 3441 9314 55
The Little Rock radar (KLZK), 115 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
A large amount of hail, some larger than the size of hen eggs, fell between Ivan and Fordyce. The hail broke windshields and damaged roofs.
Hail up to golf ball size broke car windows.
Hail from quarter to half-dollar size fell at the Arkansas State Police troop headquarters.
Penny to quarter size hail fell on Arkansas 35.
A tree fell into a mobile home, destroying it. Another mobile home had one side and part of the roof blown off. Trees were blown down on Arkansas 7.
Trees were blown down on Bradley Roads 5, 32, and 41.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497838, 497840, 497841, 497842, 497843, 497844, 497846, 497847, 497848, 497849, 497850, 497851, 497852, 497853, 497854, 497855, 497856, 497858.